New Hampshire, 2007

Hail in New Hampshire, May 10, 2007

May 10, 2007 · NWS BOX · 1 event in 1 county or zone

A moist and unstable atmosphere developed in advance of a cold |front on the 10th. The result was strong instability which |aided in the formation of thunderstorms which produced large |hail in Pelham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A moist and unstable atmosphere developed in advance of a cold |front on the 10th. The result was strong instability which |aided in the formation of thunderstorms which produced large |hail in Pelham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 10, 4:13 PM EST, 12 minutes earlier.

Area forecast discussion, May 10, 4:13 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
513 PM EDT THU MAY 10 2007

.SYNOPSIS...
WARM MOIST AIR MOVING OVER THE OCEAN WATERS SOUTH OF NEW ENGLAND
WILL LEAD TO FOG LATE TONIGHT. A COLD FRONT APPROACHING FROM THE
WEST WILL MOVE ACROSS SOUTHERN NEW ENGLAND FRI. HIGH PRESSURE WILL
PROVIDE RELATIVELY TRANQUIL WEATHER THROUGH THE WEEKEND...UNTIL
ANOTHER COLD FRONT APPROACHES ON TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FROM THE WORCESTER
HILLS NORTHEASTWARD INTO HILLSBOROUGH COUNTY AND OVER THE SLOPES OF
THE BERKSHIRES IN WESTERN FRANKLIN AND HAMPSHIRE COUNTIES INTO THE
EARLY EVENING. OTHERWISE STABLE AIR SHOULD PREVENT NEW YORK
CONVECTION FROM PENETRATING INTO SOUTHERN NEW ENGLAND.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A DENSE FOG ADVISORY IS IN EFFECT FOR THE SOUTH COASTAL AREAS OF
MASSACHUSETTS AND RHODE ISLAND TONIGHT. HIGH DEW POINT AIR MOVING
NORTHWARD OVER THE OCEAN WATERS SOUTH OF NEW ENGLAND WILL BE THE
CULPRIT.  IT SHOULD SPREAD A LITTLE FARTHER NORTHWARD TONIGHT THAN
LAST NIGHT.  LOW CLOUDINESS SHOULD SPREAD ALL THE WAY INTO SOUTHERN
NEW HAMPSHIRE LATE TONIGHT. SCATTERED SHOWERS ARE POSSIBLE OVERNIGHT
IN ADVANCE OF A COLD FRONT MOVING INTO NEW YORK STATE.  HOWEVER THE
MAIN FORCING WILL OCCUR DURING THE DAY ON FRIDAY.

AS THE COLD FRONT MOVES ACROSS THE REGION ON FRIDAY...CAPES WILL BE
500-1000 JOULES.  THAT IS LESS THAN WHAT OCCURRED TODAY IN NEW
YORK... BUT STILL SIGNIFICANT.  THUS WE HAVE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. CLEARING SHOULD TAKE PLACE LATE IN
THE AFTERNOON ACROSS THE WESTERN HALF OF THE REGION. TEMPERATURE
FORECAST PRETTY MUCH IN LINE WITH GFS GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS HAVE SOME PRETTY GOOD CONTINUITY TO START
OFF...BUT IT APPEARS SOME OF THE 12Z MODEL SUITE STARTING TO STRAY
FROM ENSEMBLES BEYOND MONDAY-TUESDAY TIMEFRAME. AS USUAL...TIMING
ISSUES COME INTO PLAY WITH AN APPROACHING FRONT AROUND TUESDAY OR
EARLY WEDNESDAY...ALONG WITH THE POSSIBILITY OF THIS FRONT STALLING
S OF THE REGION AND A POSSIBLE WAVE MOVING ALONG IT. WENT ALONG WITH
NCEP USING ITS BLEND OF THE ECMWF AND GFS ENSEMBLES...WITH A LITTLE
OF THE 00Z GFS FOR GOOD MEASURE.

EXPECT THE COLD FRONT TO PUSH OFF THE COAST DURING FRIDAY NIGHT.
MOST OF THE CONVECTION WILL BE DYING DOWN...AS THE BEST DYNAMICS AND
MOISTURE WORKS OFF TO THE NE WITH THE MAIN LOW...SO HAVE NOT
MENTIONED THUNDERSTORMS IN THIS PORTION OF THE FORECAST AT THIS
TIME. WILL MONITOR THIS FOR THE POTENTIAL...HOWEVER.

ONCE THIS FRONT MOVES OFF...HAVE ANOTHER PERIOD OF DRY WEATHER AS
HIGH PRESSURE BUILDS OUT OF CENTRAL CANADA.  AS THE UPPER TROUGH
DIGS OFF THE NEW ENGLAND COAST...UPPER LEVEL NORTHWEST FLOW TAKES
OVER ONCE AGAIN...BUT MOVES THE HIGH ALONG WITH IT.

EXPECT THIS HIGH TO MOVE ACROSS NEW ENGLAND DURING MONDAY...THEN OFF
THE MID ATLANTIC COAST MONDAY NIGHT.

THE NEXT APPROACHING SYSTEM IS NOT VERY STRONG...SO THE MODELS
APPEAR TO BE HAVING TROUBLE HANDLING IT. WILL BE INTRODUCING A
CHANCE OF SHOWERS MAINLY FROM LATE TUESDAY MORNING THROUGH TUESDAY
NIGHT AS THE FRONT WILL TEND TO SLOW AS IT PASSES ACROSS THE REGION.

FOR NOW...HAVE PUSHED THE FRONT OFF THE SOUTHERN NEW ENGLAND COAST
BY WEDNESDAY MORNING...BUT HAVE KEPT A LOT OF CLOUDS AROUND
ESPECIALLY ALONG THE COAST WITH A WEAK NORTHEAST FLOW KEEPING A LOT
OF LOW LEVEL MOISTURE AROUND. THE QUESTION AT THIS POINT WILL BE
WHETHER A WAVE WILL FORM ON THIS FRONT...BRINGING ANOTHER ROUND OF
PRECIPITATION TO THE REGION. FOR NOW...HAVE KEPT THINGS DRY FOR
WEDNESDAY AND THURSDAY...BUT NOT A LOT OF CONFIDENCE IN THIS PORTION
OF THE FORECAST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR CONDITIONS ON NANTUCKET IN DENSE FOG WILL CONTINUE THROUGH THE
NIGHT. THE IFR CEILINGS SHOULD SPREAD NORTHWARD AFTER 03Z WITH VSBY
LOWERING TO 3 MILES. IT WILL LOWER FURTHER TO BELOW 1 MILE WITH
AREAS OF 1/4 MILE ALONG THE SOUTH COAST IN THE DENSE FOG ADVISORY
AREA. WILL NEED TO MONITOR TO SEE IF IT WILL REACH INTO PROVIDENCE
AND TAUNTON. ISOLATED THUNDERSTORMS WILL CONTINUE UNTIL ABOUT 02Z IN
FRANKLIN AND HAMPSHIRE COUNTY AND FROM WORCESTER TO JUST WEST OF
MANCHESTER NEW HAMPSHIRE. SCATTERED SHOWERS ARE POSSIBLE OVERNIGHT
BUT THE MAIN THREAT WILL BE DURING THE DAY...FROM 15Z-21Z FRIDAY FOR
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF AN ADVANCING
COLD FRONT.

VFR CONDITIONS ARE EXPECTED FRI NIGHT THROUGH THE WEEKEND.  MVFR TO
PERHAPS IFR CONDITIONS MAY REAPPEAR MON NIGHT AND TUE AS ANOTHER
COLD FRONT APPROACHES AND WARMER MOIST AIR APPROACHES.

&&

.MARINE...
A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR DENSE FOG ON THE
WATERS FROM CAPE COD BAY AND EAST OF THE CAPE THROUGH THE SOUTHERN
WATERS THROUGH AROUND MID MORNING FRIDAY. EXPECT DENSE FOG TO
CONTINUE OR REDEVELOP OVER THE WATERS BY MIDNIGHT WITH THE CONTINUED
MOIST SOUTHWEST WIND FLOW. WINDS AND SEAS WILL REMAIN BELOW SMALL
CRAFT ADVISORY THRESHOLDS.

IN THE LONG TERM...EXPECT THE COLD FRONT TO PUSH OFFSHORE BY
SATURDAY MORNING. WINDS WILL START OFF FROM THE S AT 10-15 KT WITH
GUSTS UP TO 20 KT...THEN WILL SHIFT TO N-NE BY SATURDAY MORNING.
NOT MUCH PRESSURE GRADIENT...SO DO NOT EXPECT SMALL CRAFT CONDITIONS
AT THIS TIME...BUT COULD STILL SEE GUSTS UP TO 20 KT IN THE MORNING.

HIGH PRESSURE WILL SHIFT W OF THE WATERS SUNDAY-SUNDAY NIGHT...WITH
A GENERAL N-NW FLOW. WINDS WILL SHIFT TO W-SW DURING MONDAY AS THE
HIGH BUILDS OF THE MID ATLANTIC COAST.

WINDS WILL REMAIN FROM THE W-SW AS A FRONT APPROACHES OUT OF NEW
YORK STATE DURING TUESDAY AFTERNOON AND NIGHT. EXPECT GUSTS UP TO 20
KT WITH THIS SYSTEM.

AS FOR SEAS...MAY HAVE A BRIEF PERIOD OF 5 FOOT SEAS DURING SATURDAY
ON THE EASTERN OUTER WATERS. OTHERWISE...EXPECT SEAS 4 FEET OR LESS
THROUGH MONDAY. WITH THE NEXT APPROACHING SYSTEM...SEAS MAY REACH UP
TO 6 FEET ON THE FAR OUTER WATERS S AND E OF NANTUCKET DURING LATE
TUESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...DENSE FOG ADVISORY FROM 11 PM THIS EVENING TO 9 AM EDT FRIDAY
     FOR MAZ018>023.
     DENSE FOG ADVISORY UNTIL 9 AM EDT FRIDAY FOR MAZ024.
NH...NONE.
RI...DENSE FOG ADVISORY FROM 11 PM THIS EVENING TO 9 AM EDT FRIDAY
     FOR RIZ004>008.
MARINE...NONE.

&&

SYNOPSIS...GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...EVT
AVIATION...GAF
MARINE...GAF/EVT
Hazardous weather outlook, May 10, 3:54 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT THU MAY 10 2007

CTZ002>004-MAZ002>017-026-NHZ011-012-015-RIZ001>003-112100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
454 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS EARLY TONIGHT MAY PRODUCE GUSTY WINDS AND
HEAVY RAINFALL ACROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY. HOWEVER...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ018>023-RIZ004>008-112100-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
454 PM EDT THU MAY 10 2007

...DENSE FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-112100-
NANTUCKET MA-
454 PM EDT THU MAY 10 2007

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-270-112100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
454 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS...MASSACHUSETTS COASTAL WATERS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

DENSE FOG WILL PERSIST ACROSS THE SOUTH COASTAL WATERS NORTHWARD
INTO CAPE COD BAY AND THE ADJACENT WATERS. FOG MAY BRIEFLY BURN OFF
THIS AFTERNOON AND THEN REDEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DENSE FOG MAY LINGER INTO FRIDAY MORNING ACROSS THE SOUTH COASTAL
WATERS
INCLUDING CAPE COD BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 1:44 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             CHARLEMONT              42.63N 72.88W
05/10/2007  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

&&
Special weather statement, May 10, 2:59 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT THU MAY 10 2007

MAZ002-102030-
WESTERN FRANKLIN MA-
359 PM EDT THU MAY 10 2007

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER MONROE...OR ABOUT 8 MILES EAST OF NORTH
ADAMS...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE
VERY HEAVY DOWNPOURS AND LOCALIZED STREET FLOODING.

THE THUNDERSTORM WILL BE NEAR THE FRANKLIN COUNTY VERMONT BORDER AT
415 PM EDT
.

THOMPSON

The radar

The Boston radar (KBOX), 87 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
May 10, 4:25 PM EST to 4:27 PM EST
Where
Hillsborough County, Pelham
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.730, -71.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34073.